Fenofibrate monotherapy-induced rhabdomyolysis in a patient with hypothyroidism: A rare case report and literature review

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Fenofibrate is a fibric acid derivative indicated for use in hypertriglyceridemia and mixed dyslipidemia treatment among adults. Rhabdomyolysis is a syndrome characterized by muscle necrosis and the release of intracellular muscle contents into the systemic circulation, which is the most serious and fatal side effect of fenofibrate. The objective of this paper is to discuss fatal side effect of fenofibrate and keep safe medication.

Patient concerns:

A patient with hypothyroidism who presented with rhabdomyolysis during fenofibrate monotherapy for hypertriglyceridemia was reported.

Diagnoses:

Fenofibrate Monotherapy Induced Rhabdomyolysis.

Interventions:

Fenofibrate was stopped. Adequate fluid resuscitation, mannitol diuresis, myocardium protection, hepatoprotection and urine alkalinization with sodium bicarbonate were performed.

Outcomes:

Blood tests were normal and the patient was good and discharged 2 weeks later.

Lessons:

13 cases associated with fenofibrate monotherapy-induced rhabdomyolysis were reviewed, which had been published in the English literature. The severity of fenofibrate muscle toxicity may be the result of the combination of two rhabdomyolysis enhancers, such as hypothyroidism and female gender. To avoid it, strict clinical and laboratory monitoring should be maintained, particularly hypothyroidism. Patients should be informed of possible potentially irreversible effects after taking fibrates.

Related Topics

    loading  Loading Related Articles